Heart Failure and ADPKD

Hi everyone

Just wondering if there is anyone on bisoprolol, since suffering a recent heart attack and being diagnosed with heart failure I have been put on it.

I was wondering how beta blockers in general effect kidney function.

I am seeing my GP tomorrow so will be able to ask. I will be having a repeat eGFR as well last one being 29.

Thanks Christine

14 Replies

  • Christine, my eGFR reduced by 9 points in about 6 months on Bisoprolol. However, I am proving particularly sensitive to many of the blood pressure pills (a similar fall resulted from Indapamide), so the same may not apply to you. Plus I only have one kidney. I've just been switched to an alpha blocker, Doxazosin, and after one month my eGFR has recovered 5 of the 9 points lost. Good luck with your next eGFR blood test and also for a good recovery following your heart attack.

  • I take Bisoprolol and Ramipril my GFR is hovering around 38 , however when I took Lisinopril my GFR dropped to 22 strange how we all react differently to the meds.

    I'm on a high dose of steroids at the moment that's made my b/pressure rise, and probably not doing my kidneys much good !

    good luck

  • my hubby is on bisoprolol & candesartan he's tried them all i think not all suite everyone! he also has early heart failure bisoprolol is one of the best to improve the heart muscle my mum also takes it with no ill affects she is stage 2, 3 at one point any drug can affect the kidneys but my hubbys heart consultant said the heart is more important now! he has been on dialysis for 5 years now the bisoprolol since 4 1/2 years he had a good improvement since taking both!

    high bp is also very damaging to the kidneys before dialysis they struggled to keep my hubbys bp down he's tried all the bp meds going!

  • Thank you for your reply, it makes me feel more confident in taking bisoprolol. My blood pressure and heart rate have been excellent since taking it. Hoping with time things will improve like your hubby. I am not yet on dialysis and am hoping to keep things that way for a while yet.

    best wishes Christine

  • Hi Christine. not sure how beta blockers affect kidney function but the state of the heart does. I was given some by the heart doctors and they gave me horrendous nightmares. And my dreams aren't usually that good to start with ! Kd.

  • Hi kd.......My husband also had horrendous nightmares and since reading your post....they happened when he was on bisoprolol.....none since changing to diltiazem.... The awful thing was I ended up screaming at him to wake up......then he did not recognise me at first..... bit scary.....then constant twitching.... so I moved to another bedroom.... then scared I would not hear him so moved back..... no wonder we are both so tired, hopefully pick up soon..... Belle

  • well I'm glad someone else has said that !

  • Hi Christine, my husband has a pacemaker and was recently put on bisoprolol but his blood pressure plummeted so then he was prescribed diltiazem but his BP

  • Hi Christine so sorry to hear about your heart attack. My husband has a pacemaker and was recently prescribed bisoprolol but his blood pressure went too low. Then he was prescribed diltiazem apparently not a beta blocker and less side effects. However the same thing happened so now the dosage of diltiazem has been reduced from 120mg to 60mg so we wait and see.... Saw the cardiologist Tuesday who said his 24 hour ECG was excellent so the diltiazem working well and we hope the reduced dose will be sufficient for his needs. Spoke on the telephone to the nephrologist Friday and he was happy enough about the 60mg diltiazem. Have appointment to see him end of January with the blood tests 2 days prior......I told the nephrologist I was concerned the blood tests would not be good as we are only now beginning to recover from a dreadful flu-like virus needed anti-biotics both bad chest infections. It began mid-December and sadly Christmas and New Year were cancelled for us we both had a small bowl of porridge for Christmas dinner. Sorry for the family as all the nice things they had arranged never happened. Well that's life I guess. However the neph. said not to worry but go ahead with the blood tests and he promised faithfully he will not depress me. Feeling very sensitive at the moment its like living in constant anxiety....will pull myself to-gether no doubt hope its simply the weakness I feel following the bug and anti-biotics always depress me..... Sorry......now I feel guilty. Thinking of you Christine and wish you all the luck and love in the world. Love Belle xx

  • Dawn ♥

  • Hi Belle

    I am recovering well and will see the nephrologist on the 22nd Jan. I know my eGFR fell to 29 whilst I was in hospital but hoping it has recovered a little by the time I see him. I have started to have some funny dreams will monitor that and see what happens. No sure about the twitching bit my legs have been suddenly kicking out whilst I am going off to sleep.

    I hope you are both now recovering from your bugs, so sad you missed Christmas. Luckily We went to Blackpool for a week before the heart attack and had an early Christmas day there.

    We have a holiday booked for the end of Feb just hoping the insurers will cover me to go. Ringing them tomorrow. We already have a yearly insurance policy in place.

    Love Christine xx

  • Hi Christine, ..... so pleased you are recovering well and you managed an early Christmas.....My husband has not had any nightmares or twitching since being off the bisuprolol and now on reduced dose of diltiazem i.e. 60mg from 120mg. It was awful he was lashing out and I thought I might look like a battered wife.... he also fell out of bed.....fortunate not to hurt himself......happy things are quieter now. The cardiologist, nephrologist and G.P. are happy for us to have a holiday in February as we wont be travelling against medical advice......Rang goodness knows how many insurance companies just single trip insurance...prices just ridiculous the cheapest quote £225...what a rip-off....No doubt will spend more hours on the telephone over the next week... Really hate the winter so hope we can all have a break...... Lovely to hear from you, keep up the good work Christine. Love Belle xx.

  • Hi,Christine

    I was put on Bisopronol at my last appt.

    Seeing GP on Wednesday

    Blood test end of the month.

    Will wait and see!

    So sorry to hear about your heart attack,I wish you well.

    Take care.

    Dawn ♥

  • Hi Dawn.... thinking of you so pleased to hear from you...... Probably you have seen what I had to say about my husband and bisopronol.....he is now taking diltiazem 60mg.....originally 120mg but his blood pressure went ridiculously low so cardiologist halved the dose. The good news is his 24 hour ECG was excellent so the diltiazem doing their job....a bit too well so hope the reduced dose is sufficient for his needs......Apparently there is a good choice of heart medications so its a question of finding what is suitable and we are all different. Hope your GP visit goes well and your blood tests prove positive. Husbands bloods are 26th Jan and the neph. Friday 29th.... as you say we wait and see. Thinking of you Dawn, Love Belle xx

You may also like...